MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUDING BALLOON CATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUDING BALLOON CATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number 590-001
Medical Device Problem Code Unintended Deflation (4061)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 05/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was discarded, thus no investigation could be completed.The svc/ra junction perforation was not caused by the bridge balloon and there was no consequence or impact from the bridge balloon in the event; therefore heic code (b)(6) was used.
 
Event or Problem Description
On 22 june 2021, a philips representative became aware (who was not present at the procedure) that a lead extraction procedure commenced on (b)(6) 2021 to remove a right ventricular (rv) dual coil lead due to noise (non function).A spectranetics lead locking device (lld) was inserted into the rv lead to provide traction to aid in the lead's extraction; it was reported that the lld did not reach the lead's distal tip, but was used in the procedure.A right atrial (ra) lead was present in the patient as well, but was not targeted for extraction.The physician chose a spectranetics 16f glidelight laser sheath to extract the lead.During the attempted extraction, a 1-2cm effusion was seen.Rescue efforts began, including pericardiocentesis, the needle entering the subxisphisternal region, and 2-3 passes with the needle were performed, directed towards the patient's left shoulder.However, no blood was drawn back, so pericardiocentesis was abandoned.It was reported that a spectranetics bridge occluding balloon catheter was then inserted and inflated (over 5 minutes later) to provide hemostasis in the superior vena cava (svc) region.It was reported that the bridge balloon was initially effective in providing hemostasis; the time from bridge deployment to sternotomy was reported as 20 minutes.However, when the surgeon opened the chest with the patient on bypass, the bridge balloon was found deflated with a high volume of blood present in the chest.A superior vena cava (svc)/right atrial (ra) junction perforation was discovered (reference mdr 1721279-2021-00131 which captures the 16f glidelight device which was in use in the area of injury and could have caused/contributed to the svc/ra junction perforation).The surgeon cut and extracted the ra lead, leaving the very tip of the lead in the right atrium.It was confirmed on (b)(6) 2021 (by a philips representative who spoke with the physician) that the physician also cut and capped the rv lead's distal tip and coil (with a portion of the lld inside the rv lead as well), and they remained in the patient's right ventricular- atrial area (reference mdr 1721279-2021-00132 which captures the portion of the lld which remained in the rv lead when it was cut/capped by the physician).There is no information available regarding re-implantation of new leads.The rescue efforts were successful and the patient survived the procedure.The surgeon and consultant did not know the cause of the bridge balloon deflation.This report is being submitted to capture the bridge unintended balloon deflation that could contribute to serious injury or death if the malfunction were to recur.

Brand Name
SPECTRANETICS BRIDGE OCCLUDING BALLOON CATHETER
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key12207591
Report Number1721279-2021-00130
Device Sequence Number14509529
Product Code MJN
UDI-Device Identifier00813132024840
UDI-Public(01)00813132024840(17)221123(10)FMN20L23A
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K203540
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/23/2022
Device Model Number590-001
Device Catalogue Number590-001
Device Lot NumberFMN20L23A
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2021
Initial Report FDA Received Date07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR
Patient Weight62